High Wind, Harding
- When
- May 9, 6:30 AM MST to 11:00 AM MST
- Where
- Harding forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
A cold front brought strong northwesterly winds to portions of the western and south central South Dakota plains. A few wind gusts of 55 to 65 mph were reported, especially across northwestern South Dakota.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cold front brought strong northwesterly winds to portions of the western and south central South Dakota plains. A few wind gusts of 55 to 65 mph were reported, especially across northwestern South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 9, 4:18 AM MST, 2 hours 12 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
518 AM MDT Sat May 9 2020
.DISCUSSION...(Today Through Friday)
Issued at 305 AM MDT Sat May 9 2020
Current surface map places low across central North Dakota with
cold front dropping through northwest South Dakota-northeast
Wyoming. Narrow band of showers associated with cold front across
northwest South Dakota into northern Wyoming/southern Montana.
Compact upper low located over northwest North Dakota will track
into northeast South Dakota early this afternoon. Shower activity
will generally be confined to frontal passage this morning with a
few showers lingering over the Black Hills into this afternoon.
Main story today will be the strong northwest winds. Strength of
CAA, BL-850mb winds, and pressure fall-rise couplet all point to
45-55mph wind gusts across the plains of western South Dakota.
Could see some locally higher gusts in Rapid City vicinity this
morning as soundings from RAP/HRRR support momentum transfer
tapping into 50kt winds from 2000-4000ft agl. Winds decrease late
this afternoon/evening.
Next shortwave drops through the Dakotas tonight which brings
chance of light precipitation to northwest South Dakota
overnight...then into Black Hills vicinity Sunday morning. Thermal
profiles support ptype as snow late tonight with light dusting of
snow possible by morning. Unsettled pattern continues Monday-
Tuesday. Broad area of isentropic lift sets up across the area
Monday night-Tuesday. Thermal profiles support some snow on the
plains Tuesday morning, with minor accumulations possible. Upper
flow becomes more zonal for the last half of the week. Temperatures
will return to near average...with a daily chance of showers and
thunderstorms.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Sunday Morning)
Issued At 518 AM MDT Sat May 9 2020
A cold front passage will bring strong northwesterly winds to
much of the area today. The strongest winds will be across the
northwest and west central SD plains, where some 40 to 50 kt gusts
can be expected. Isolated to scattered rain and snow showers can
be expected, mainly early this morning, with areas of MVFR
conditions developing. Ceilings will generally improve from west
to east late this morning and afternoon, with winds diminishing
this evening.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM MDT /9 PM CDT/ this evening for
SDZ042>044-046-047-049.
Wind Advisory until 3 PM MDT this afternoon for SDZ001-002-012-
013.
Wind Advisory until 6 PM MDT this evening for SDZ014-025-026-
030>032-072>074.
WY...None.
&&
DISCUSSION...7
AVIATION...26Hazardous Weather Outlook National Weather Service Rapid City SD 539 AM MDT Sat May 9 2020 SDZ027-041-WYZ054>056-058-071-101300- Southern Foot Hills-Fall River-Northern Campbell- Southern Campbell-Western Crook-Weston-Northeastern Crook- 539 AM MDT Sat May 9 2020 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be chances for rain and snow showers at times through early next week. Any snow accumulations during the overnight or early morning hours are expected to be light. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-029-WYZ057-101300- Northern Black Hills-Central Black Hills-Southern Black Hills- Wyoming Black Hills- 539 AM MDT Sat May 9 2020 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered snow showers are expected early this morning behind the passage of a cold front. Any accumulations are expected to be light. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be chances for snow showers at times through early next week. Any accumulations are expected to be light. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072>074- 101300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Custer Co Plains- Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 539 AM MDT Sat May 9 2020 /639 AM CDT Sat May 9 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Strong northwesterly winds will develop this morning behind the passage of a cold front. Some wind gusts of 45 to 60 mph are expected in most areas, with the strongest winds generally from the northwest to west central South Dakota plains. Winds will diminish this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be chances for rain and snow showers at times through early next week. Any snow accumulations during the overnight or early morning hours are expected to be light. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 AM MDT SAT MAY 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 AM NON-TSTM WND GST RAPID CITY ARPT 44.05N 103.06W
05/09/2020 M58 MPH PENNINGTON SD ASOS
&&
EVENT NUMBER UNR2001507
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
522 AM MDT SAT MAY 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 AM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
05/09/2020 M55 MPH HARDING SD ASOS
0508 AM NON-TSTM WND GST 1 W BOX ELDER 44.12N 103.09W
05/09/2020 M51 MPH PENNINGTON SD MESONET
0509 AM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
05/09/2020 M54 MPH PENNINGTON SD MESONET
&&
EVENT NUMBER UNR2001508
EVENT NUMBER UNR2001509
EVENT NUMBER UNR2001510
07The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882228, 882232, 882230, 882233, 882234, 882236, 882235, 882237.